Leukoderma of scalp is commonly reported due to hair color. We recently saw a patient with crescent-shaped leukoderma on the frontotemporal scalp due to hair patch. As far as we are aware, this is a previously unreported causative factor.
Use of hair prostheses (wigs, toupees, hair patch, hair piece, hair system, etc.) by patients suffering from alopecia is popular. A hair replacement system is a relatively recent concept. These systems are called semipermanent as they can be worn for long periods of time. Unlike wigs, they do not have to be taken off to shower, swim, or sleep. Because of prolonged use, hair system can cause side effects like contact dermatitis, infection, or, as in our patient, leukoderma.
A 60-year-old male patient with advanced androgenetic alopecia presented to the clinic with complaint of a white patch on the scalp for the past 2 months. The patient had started wearing a semipermanent hair system before a year of presentation. This system was made of silicone with lace. He had developed itch and redness on his scalp, especially in the areas where the prosthesis was attached to his skin. The irritation worsened if he was sweating, and reduced if the system was removed temporarily. Due to multiple such episodes, he ultimately stopped wearing the hair patch. After a few weeks of stopping, he noticed that the affected area became lighter than the surrounding skin. On examination, there was a crescent-shaped hypopigmented patch along the frontotemporal margins of the scalp with surrounding hyperpigmentation and multiple scattered pigmented spots within the patch [Figure 1]. The patient had no white patches anywhere else on the body and no family history of vitiligo. He did not have any systemic illness like diabetes or hypothyroidism. He had never experienced itch or redness to “adhesive bandage” or sticking plaster attached to skin. He was unwilling to undergo patch testing and had discarded the hair piece, so it was not available for analysis. Based on history and examination, a diagnosis of leukoderma was made and he was treated with 308 nm excimer light (308 nm Excimer System, Krupa Mediscan, Ahmedabad, Gujarat). Sessions were done twice weekly starting with an energy of 120 mJ/cm2 increased by 60 mJ per session. Almost complete repigmentation was seen by 6 weeks [Figure 1].
The base of a semipermanent hair replacement system is made of polymer, fabric, or both. The polymer used is either silicone or polyurethane and fabric is either polyester or nylon [Figure 2]. Adhesives used for attachment of the hair piece may be liquid glue or two-sided tape, applied to the entire skin or along the perimeter of the hair piece. The prosthesis has to be removed every 3 to 4 weeks for cleaning and refitting. Hot, humid conditions can cause sweating under the piece. The persistence of sweat and leaching of the chemicals present in adhesive may cause contact dermatitis followed by depigmentation or direct depigmentation without any preceding signs of inflammation. This is akin to “bindi leukoderma” due to sticker bindis in India. Contact depigmentation is due to para-tertiary-butylphenol (PTBP) in the bindi adhesive. PTBP is a known melanocytotoxic agent. An irritant contact dermatitis precedes leukoderma in most women. Allergic contact dermatitis to 2-hydroxyethyl methacrylate in superglue used for wig attachment has also been reported. Our patient’s history of prolonged use of the hair patch, irritation worsening in the presence of sweat, and absence of previous reactions to glue, suggests irritant contact dermatitis as the preceding factor. As the affected area was limited to the area of previous inflammation, it may be considered a postinflammatory leukoderma.
As the use of semipermanent hair systems becomes widespread, we are likely to come across patients who develop side effects due to their hair patch. It remains to be seen if more such cases are reported. Consumer awareness and use of materials that mitigate the risk of leukoderma will help prevent such untoward incidences.
Financial support and sponsorship
Conflicts of interest
There are no conflicts of interest.
1. Bajaj AK, Saraswat A, Srivastav PK. Chemical leucoderma: Indian scenario, prognosis, and treatment Indian J Dermatol. 2010;55:250–4
2. Sornakumar L, Shanmugasekar C, Rai R, Priya S. Allergic contact dermatitis to superglue Int J Trichol. 2013;5:43–4
3. Ghosh S. Chemical leukoderma: what’s new on etiopathological and clinical aspects? Indian J Dermatol. 2010;55:255–8
4. Bjerke DL, Wu S, Wakamatsu K, et al A framework to mitigate the risk of chemical leukoderma: consumer products Regul Toxicol Pharmacol. 2022;131:105157